An unusually potent or tainted batch of heroin is to blame for a rash of recent overdoses, public health officials say.
Six people in Toronto have reportedly overdosed in the past week. Meanwhile, there were more than six drug overdoses, one of them fatal, in Kitchener and Cambridge over the same period.
According to the Harm Reduction network, the heroin is being called “China White” and is described as, in some cases, containing blue “glass-like shards.” Others have said it looks normal.
Toronto Public Health has been spreading the word about overdoses to groups that work with drug users but hasn’t been able to test samples of the drug.
The drug might contain Fentanyl—a powerful opiate that has caused hundreds of fatal overdoses in Canada—or it was cut with something else, said Shaun Hopkins, manager of the city’s needle exchange program.
No deaths have been linked to the Toronto overdoses, and, in each of the cases, Naloxone kits distributed through the needle exchange were used to counteract the opiate’s effect. Reports of people using the kits on themselves or someone else helped flag the problem.
“It’s really out of the norm to have that many in such a short period of time,” Hopkins said.